Kentucky, 2011Damaging Wind in Kentucky, June 15, 2011
June 15, 2011 · NWS JKL · 1 event in 1 county or zone
A large area of showers and thunderstorms moved across eastern KY during the day on June 15th. A line of stronger thunderstorms moved along the TN border, but no severe weather was reported with any of those storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of showers and thunderstorms moved across eastern KY during the day on June 15th. A line of stronger thunderstorms moved along the TN border, but no severe weather was reported with any of those storms. The one report of severe weather for the day came out of Rogers in Wolfe county, where a tree was blown down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 15, 9:50 AM EST, 2 hours 1 minute earlier.
Area forecast discussion, Jun 15, 9:50 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1050 AM EDT WED JUN 15 2011
.SHORT TERM.../THE REST OF TODAY/...UPDATED
MESOSCALE UPDATE...
14Z SFC ANALYSIS SHOWS HIGH PRESSURE RETREATING OFF TO THE EAST IN
THE FACE OF AN APPROACHING WARM FRONT THAT RUNS SOUTHEAST FROM A
HEALTHY LOW CENTERED OVER EASTERN IOWA. ALONG THIS BOUNDARY...THE
TRAIN OF MCS ACTIVITY CONTINUES THIS MORNING WITH THE REMNANTS OF ONE
THAT MOVED OUT SOUTHERN INDIANA RENEWING ITSELF OVER SOUTH CENTRAL
KENTUCKY. THIS WILL BE MERGED WITH THE NEXT ONE THAT CAME OUT OF
ILLINOIS LATE LAST NIGHT SO IT LOOKS LIKE A STORMY PERIOD ON TAP FOR
EAST KENTUCKY INTO THE EVENING. WITH THE CLOUD TOPS CONTINUING TO
COOL AND A MORE FAVORABLE UPPER LEVEL ENVIRONMENT...AND GREATER
DIURNALLY DRIVEN INSTABILITY...WITH TIME EXPECT THESE CLUSTERS TO
HOLD TOGETHER AND SLOWLY MOVE THROUGH EAST KENTUCKY DURING THE LATE
MORNING AND FOR THE FIRST PART OF THE AFTERNOON. THE NEXT QUESTION IS
WHETHER THE CLUSTERS ARE FED FROM BEHIND AND JUST SLOWLY CLEARS FROM
WEST TO EAST OR ANOTHER BATCH DEVELOPS A FEW HOURS BEHIND...IN THEIR
WAKE. HAVE DRAWN THE WEATHER GRIDS AND HOURLY POP GRIDS TO REFLECT
THIS LATTER THINKING ON TIMING AND STORM MOTION. THE SLOW NATURE OF
THE CORE SYSTEM WILL ALSO MAKE HEAVY RAIN A POTENTIAL SO WILL UPDATE
THE HWO TO INCLUDE THIS AND ALSO ADD MENTION IN THE ZONES. IT LOOKS
LIKE GUSTY WINDS AND HAIL WILL BE A DISTINCT POSSIBILITY AS THESE
CLUSTERS PASS SO HAVE ALSO INCLUDED THAT INTO THE WX GRIDS. SEVERE
WEATHER MAY BE MITIGATED BY THE DENSE OVERCAST THAT HAS OVERSPREAD
EAST KENTUCKY LIMITING INSOLATION AND INSTABILITY...BUT CERTAINLY
THESE STORMS WILL BE STRONG. ACCORDINGLY...WILL MAINTAIN THE SEVERE
WORDING IN THE HWO AS WELL AS ADD MENTION OF THE PROPENSITY FOR
LIGHTNING WITH THE STORMS. HAVE ALSO NUDGE FORECAST HIGHS DOWN TODAY
GIVEN THE CLOUDS AND INBOUND PCPN. UPDATES WILL BE ISSUED SHORTLY.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH FRIDAY/
DECENT AGREEMENT EXISTS BETWEEN THE GFS AND SREF MODELS FOR DAYS 1-3
OF THE FORECAST. THE OVERALL MODEL CONSENSUS SUGGESTED THAT A RIDGE
OF HIGH PRESSURE THAT HAS BEEN IN PLACE ACROSS THE OHIO VALLEY THE
PAST FEW DAYS...WILL FINALLY BEGIN BREAKING DOWN LATER TODAY. THE
PRIMARY WEATHER CONCERN FOR TODAY WILL BE TWO LARGE COMPLEXES OF
THUNDERSTORMS ONGOING ACROSS WESTERN ILLINOIS AND SOUTHERN MISSOURI.
BASED ON THE LATEST GFS AND SREF MODELS...THESE THUNDERSTORM CLUSTERS
WILL CONSOLIDATE OVER SOUTHERN ILLINOIS AND THE MISSOURI BOOT HEEL
REGIONS...BEFORE MOVING ACROSS THE LOWER OHIO AND UPPER TENNESSEE
VALLEYS THIS AFTERNOON. BASED ON CURRENT SATELLITE IMAGERY...THIS
SEEMS LIKE A REASONABLE SCENARIO. MADE A FEW CHANGES TO THE FORECAST
FOR TODAY AND EARLY TOMORROW...MAINLY TO INCREASE THE OVERALL AREAL
COVERAGE OF SHOWERS AND STORMS AS THE AFOREMENTIONED MCSS
CONSOLIDATE. ALSO SLOWED DOWN THE EASTWARD PROGRESSION OF THE
THUNDERSTORM COMPLEX AS THE GFS AND SREF ARE IN GOOD AGREEMENT ON
THIS. THAT BEING SAID...THE MODIFIED FORECAST WILL FEATURE A 3-6 HOUR
LONGER PERIOD OF RAIN TODAY AND TONIGHT. THE IMPETUS FOR ALL OF THIS
ACTIVITY WILL BE A SLOW MOVING WARM FRONT...AS IT MOVES OUT OF THE
SOUTHERN MISSISSIPPI VALLEY AND NORTHEASTWARD ACROSS THE TENNESSEE
AND OHIO VALLEYS RESPECTIVELY. THE PRESENCE OF THIS BOUNDARY WILL
KEEP AT LEAST A SMALL CHANCE OF RAIN IN THE FORECAST FOR EASTERN
KENTUCKY THROUGH THE END OF THE WEEK. THE MAIN AXIS OF PRECIPITATION
WILL SHIFT NORTHEASTWARD AS THE WEEK PROGRESSES...WITH SHOWERS AND
STORMS LIKELY CONFINED TO THE EASTERN THIRD OF THE FORECAST AREA BY
THE END OF THE WEEK. PRECIPITATION CHANCES WILL ALSO DECREASE...AS
WINDS SHIFT TO THE WEST...WHICH WILL CUT DOWN ON MOISTURE ADVECTION
INTO THE AREA AND UPSLOPE FLOW. ALSO INCREASED THE AMOUNT OF CLOUD
COVER EXPECTED...ACCOUNTING FOR THE SLOWER EASTWARD PROGRESSION OF
THE AFOREMENTIONED FRONTAL BOUNDARY AND LONGER PERIOD OF SHOWERS AND
STORMS THAT WAS INCORPORATED INTO THE FORECAST.
WENT CLOSE TO THE COOLER MOS NUMBERS FOR DAYTIME HIGHS THROUGH
FRIDAY...AS THIS JIVES WELL WITH TEMPERATURE TRENDS FROM THE PAST FEW
DAYS. EXTENSIVE CLOUD COVER AND THE LONGER DURATION OF RAIN EXPECTED
WILL ALSO ACT TO KEEP TEMPERATURES COOLER THAN THE WARMER METMOS
HIGHS TODAY THROUGH FRIDAY. OTHER THAN A FEW TWEAKS HERE AND
THERE...THE DEWPOINT...RH...AND WIND FORECAST WERE ALREADY IN PRETTY
GOOD SHAPE.
.LONG TERM.../FRIDAY NIGHT THROUGH TUESDAY/
THE MODELS ARE IN DECENT AGREEMENT THROUGH MONDAY AND THEN BEGIN TO
DIVERGE. AS SUCH...AFTER MONDAY...CONFIDENCE GOES DOWN QUITE A BIT.
FROM FRIDAY NIGHT THROUGH SUNDAY MORNING...A WARM FRONTAL BOUNDARY
WILL BE DRAPED ACROSS EASTERN KENTUCKY AS AN UPPER RIDE OVER THE
CENTRAL US WILL BE TRYING TO PUSH TO THE EAST. THE REST OF THE
PERIOD...EASTERN KENTUCKY WILL BE IN THE WARM SECTOR WITH A WARM
FRONT WELL TO THE NORTH AND A COLD FRONT WELL TO THE WEST. THE
MODELS START TO DIVERGE AS TO THE TIMING A STRENGTH OF AN UPPER LOW
WHICH THE GFS HAS LOCATED OVER NORTHEASTERN COLORADO WITH SOME
STRONG RIDGING OVER KENTUCKY ON TUESDAY MORNING WHILE THE GFS HAS
THE UPPER LOW OVER NORTHERN MINNESOTA WITH A TROUGH APPROACHING THE
AREA. WILL FAVOR THE SLOWER TIMING OF THE ECMWF FOR NOW. IN
GENERAL...DID NOT WANT TO MAKE TOO MANY CHANGES IN THE EXTENDED DUE
TO THE MODEL DIFFERENCES AND THE RUN TO RUN INCONSISTENCIES...SO
JUST ADJUSTED BASED ON THE LATEST MODEL TRENDS.
&&
.AVIATION.../12Z TO 12Z/
CLOUDS WILL THICKEN AND LOWER AS A FRONTAL SYSTEM APPROACHES FROM
THE WEST. THE MODELS ARE SHOWING A SHORT WAVE MOVING THROUGH THE AREA
AROUND 12Z AND THEN ANOTHER TROUGH APPROACHING IN THE AFTERNOON. THE
CURRENT RADAR IS SHOWING SOME THUNDERSTORMS APPROACHING FROM THE
WEST. CURRENT THINKING IS THE THUNDERSTORMS WILL LOOSE SOME OF THEIR
STEAM AS THEY MOVE INTO DRIER LOW LEVEL AIR AND THEN THE MAIN PUSH
WILL BE LATE THIS AFTERNOON. THIS IS IN GOOD AGREEMENT WITH THE 6 GMT
NAM OUTPUT. THE NAM BUFR SOUNDINGS WERE ALSO INDICATING VERY UNSTABLE
AIR FOR THIS AFTERNOON. PART OF THE PROBLEM FOR THUNDERSTORMS FORMING
TODAY IS THAT THE LOW LEVELS ARE A BIT DRY AND THERE IS SOME CAPPING.
IF THUNDERSTORMS GET GOING...THEY WILL COULD BE STRONG TO
SEVERE...HOWEVER THE QUESTION IS WILL THEY GET GOING AND WHEN. PUT SOME
STRONG GUSTY WIND AND HAIL IN THE TAFS FOR THE AFTERNOON
THUNDERSTORMS DUE TO THE VERY UNSTABLE CONDITIONS AND FAVORABLE
SHEAR. EXPECT SOME ISOLATED THUNDERSTORMS TO BE POSSIBLE THROUGH 6Z
AND THEN FOR SOME LOW CIGS AND VSBY WITH FOG...ESPECIALLY FOR AREAS
THAT GET A LOT OF RAIN THIS AFTERNOON AND EVENING.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...AR/GREIF
LONG TERM....JJ
AVIATION...JJ
Hazardous weather outlook, Jun 15, 10:00 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1100 AM EDT WED JUN 15 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161800-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1100 AM EDT WED JUN 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL MOVE ACROSS EAST KENTUCKY TODAY AND TONIGHT. A
FEW STORMS THIS AFTERNOON AND EVENING COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH ANY OF THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH LATE SUNDAY
NIGHT AND AGAIN ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF EXCESSIVE RAIN...
LARGE HAIL OR WIND DAMAGE TO THE JACKSON WEATHER OFFICE.
AR/GREIF
In the hours before
Special weather statement, Jun 15, 10:07 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1107 AM EDT WED JUN 15 2011
KYZ068-069-079-083-084-151600-
ROCKCASTLE-PULASKI-WAYNE-MCCREARY-JACKSON-
1107 AM EDT WED JUN 15 2011
...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH NOON EDT WEDNESDAY...
NORTHWESTERN JACKSON...
ROCKCASTLE...
PULASKI...
WAYNE AND
WEST CENTRAL MCCREARY.
AT 1104 AM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 15 MILES SOUTHWEST OF STANFORD TO 23 MILES
NORTHWEST OF MONTICELLO TO 10 MILES WEST OF ALBANY...MOVING EAST AT
35 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MAGNUM AROUND
1125 AM EDT...ZULA AROUND 1130 AM EDT...MONTICELLO AROUND 1135 AM
EDT...SOMERSET AROUND 1145 AM EDT...MOUNT VERNON 1150 AM EDT.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
RAY
Special weather statement, Jun 15, 11:16 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1216 PM EDT WED JUN 15 2011
KYZ068-079-080-083>085-151645-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-
1216 PM EDT WED JUN 15 2011
...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1245 PM EDT WEDNESDAY AFTERNOON...
ROCKCASTLE...
PULASKI...
WESTERN LAUREL...
WAYNE...
NORTHWESTERN WHITLEY AND
MCCREARY.
AT 1216 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 6 MILES NORTHEAST OF EUBANK TO PULASKI COUNTY
PARK TO SUNNYBROOK...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF
STANFORD TO SOMERSET TO 11 MILES EAST OF ALBANY...MOVING EAST AT 50
MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BRODHEAD AROUND
1225 PM EDT...LAKE LINVILLE AROUND 1230 PM EDT...MUELLERSVILLE AROUND
1235 PM EDT...BALDROCK AROUND 1240 PM EDT...STEARNS AROUND 1245 PM
EDT.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
RAY
Special weather statement, Jun 15, 11:35 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1235 PM EDT WED JUN 15 2011
KYZ058-059-068-151700-
POWELL-ESTILL-ROCKCASTLE-
1235 PM EDT WED JUN 15 2011
...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 100 PM EDT WEDNESDAY AFTERNOON...
POWELL...
ESTILL AND
NORTH CENTRAL ROCKCASTLE.
AT 1235 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 6 MILES NORTHWEST OF HARRIS FERRY TO WINSTON TO
ROCKFORD...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF WINCHESTER
TO 8 MILES EAST OF RICHMOND TO BEREA...MOVING EAST AT 50 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WITT AROUND
1240 PM EDT...LOCUST BRANCH AROUND 1245 PM EDT...WILLOW TREE AROUND
1250 PM EDT...TEXOLA AROUND 1255 PM EDT...SLADE AROUND 100 PM EDT.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
RAY
Special weather statement, Jun 15, 11:47 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1247 PM EDT WED JUN 15 2011
KYZ068-069-079-080-084>086-111-114-116-151715-
ROCKCASTLE-PULASKI-LAUREL-WHITLEY-MCCREARY-LEE-JACKSON-OWSLEY-CLAY-
KNOX-
1247 PM EDT WED JUN 15 2011
...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 115 PM EDT WEDNESDAY AFTERNOON...
SOUTHERN LEE...
JACKSON...
WESTERN OWSLEY...
SOUTHEASTERN ROCKCASTLE...
SOUTHEASTERN PULASKI...
WESTERN CLAY...
LAUREL...
NORTHWESTERN KNOX...
WHITLEY AND
MCCREARY.
AT 1247 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 6 MILES NORTHWEST OF MCKEE TO 10 MILES
NORTHWEST OF LONDON TO 14 MILES EAST OF SOMERSET TO 8 MILES WEST OF
WHITLEY CITY...MOVING EAST AT 45 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...NEW ZION AROUND
1255 PM EDT...WILD DOG AROUND 100 PM EDT...VINCENT AROUND 105 PM
EDT...BOONEVILLE AROUND 110 PM EDT...TRIXIE AROUND 115 PM EDT.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
RAY
Thunderstorm Wind, Wolfe
- When
- June 15, 11:51 AM EST to 11:55 AM EST
- Where
- Wolfe County, 0.54 mi WSW of Rogers
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.748, -83.639
A tree was blown down on Glencairn Rd near Rogers.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, June 15, 201124 injured · $62,000 · 60 kt wind · 8 events
- Hail and Lightning Strike in Indiana, June 15, 20111 death · 1 injured · $150,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Georgia, June 15 to 16, 2011$7.8 million · 1.75 in hail · 55 events
- Heat in Oklahoma, June 15, 20111 death · 1 event
- Strong Wind in California, June 15 to 17, 20116 injured · $155,000 · 3 events
- Hail and Damaging Winds in Alabama, June 15 to 16, 20111 injured · $81,000 · 2.75 in hail · 48 events
- Damaging Winds in South Carolina, June 15, 2011$209,000 · 60 kt wind · 30 events
- Hail and Damaging Winds in South Carolina, June 15, 2011$300,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Tennessee, June 15, 2011$52,000 · 2.5 in hail · 45 events
- Flooding in Utah, June 15 to 23, 2011$300,000 · 3 events
- Flooding in Illinois, June 15 to 16, 2011$250,000 · 2 events
- Hail and Damaging Winds in Alabama, June 15 to 18, 20111 injured · $36,000 · 1.75 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327563.